Safety Concerns of New Antivirals for HCV

The advent of direct acting antivirals (DAAs) in the treatment of chronic hepatitis C infection has been revolutionary in that they have drastically mitigated the side effects of therapy while enhancing efficacy relative to interferon-based therapy. DAAs are broadly categorized into the NS3/4A protease inhibitors, NS5A inhibitors, and the non-nucleoside and nucleotide NS5B inhibitors. Ribavirin, a guanosine analog is still a component of therapy in certain regimens and patient populations. The general adverse events related to directly acting antiviral regimens are of fatigue, headache, nausea, pruritus, insomnia, diarrhea and asthenia, while rash, cough and anemia are more characteristic of ribavirin adverse events.1 Generally though, these adverse events have not lead to discontinuation of therapy, although dose modification of ribavirin may be necessary for symptomatic patients and particularly those who develop significant anemia. Ribavirin is an effective drug in combination with DAAs, but it has its unique adverse events, and is a known teratogen. There are a few unique adverse events related to certain drugs such as simeprevir, a protease inhibitor. While it is generally well tolerated, it is a photosensitizer and may lead to adverse skin reactions, but these rarely lead to withdrawal from therapy. As a sulfonamide, simeprevir is photodynamically active, and thus the cause for photosensitivity reactions. Additionally, elevated bilirubin levels, often of the unconjugated type, may be seen as a consequence of this drug since it is an inhibitor of bilirubin transporters. Asunaprevir, although not approved in the U.S., is associated with abnormalities in hepatic biochemical tests and grazoprevir has been noted to have subtle and clinically insignificant abnormalities in hepatic biochemical tests.

Following the approval of several regimens, there have been post marketing reports of adverse events related to DAAs. Cardiac events following sofosbuvir-based therapy have been observed and included symptomatic bradycardia, pacemaker intervention and fatal cardiac arrest.2 This has happened in some patients within 24 hours of the first dose of therapy while others have developed these adverse events later on. Amiodarone and sofosbuvir have interactions, and thus, I caution that amiodarone not to be used while sofosbuvir therapy is being pursued. Another limitation of sofosbuvir is that it is contraindicated in patients with eGFR of less than 30 mL. Protease inhibitors as a class are contraindicated in patients with decompensated liver disease. Following the use of the three drug regimen of paritaprevir boosted by ritonavir, ombitasvir and dasabuvir, a total of 26 cases worldwide were reported where there was further hepatic decompensation leading to liver failure. Hepatic decompensation and lactic acidosis have been reported following the use of DAAs in those with advanced liver disease.3, 4


Historical data in patients who achieved sustained virologic response (SVR) following interferon-based therapy has demonstrated a decrease in the risk of HCC.


Recent contentious issues that have evolved in the context of DAAs are of HBV reactivation (HBVr) and the adverse impact on the course of hepatocellular carcinoma. During DAA therapy, 29 cases of HBVr were reported to the FDA between Nov. 22, 2013, and Oct. 15, 2016.5 Two deaths and one case salvaged by liver transplantation were among these cases. Most had HBV infection at baseline while three cases had negative hepatitis B surface antigen (HBsAg). Data was poor or uninterpretable in 10 cases. This of course has raised concern among the treating community, although this is a rare event. Those infected with HBV as noted by a positive HBsAg would need to be monitored for reactivation and those with HBV replication ideally would be best served with prophylaxis against reactivation during HCV therapy. It is unclear if any specific intervention is necessary in those with isolated antibody to core antigen (anti-HBc); following them for clinical and biochemical evidence of reactivation
seems reasonable.

Historical data in patients who achieved sustained virologic response (SVR) following interferon-based therapy has demonstrated a decrease in the risk of HCC. It would seem logical to expect similar benefits in patients treated with DAAs. However, alarming reports have emerged indicating that the risk of HCC may not be decreased after achieving SVR with DAAs and, in fact, the risk might be increased. Loss of immune “control” after successful HCV eradication has been implicated as a potential pathogenic mechanism. A recurrence of aggressive HCC after successful treatment of the tumor has also been suggested, while undergoing HCV therapy.6 Lastly, a lower rate of SVR in those treated with DAAs in the background of HCC has also been observed. Most data, however, comes from retrospective studies that lack a well matched comparator cohort. Limited prospective studies suggest that the risk of HCC is lower in patients with successfully treated HCV with DAAs. More prospective data is needed to settle the issue of the rate of de novo HCC, the rate of SVR in those with HCC, the course of newly developed HCC, and of recurrent and well treated HCC.

While the data is robust for sustained virologic response with DAAs along with few adverse events, there is still a need to study the safety and efficacy in special populations — including pregnant women and children. We have come a long way since the days of interferon and ribavirin. There remain fewer challenges with the current DAAs. A knowledge of drug-drug interactions is essential to potentially mitigate any adverse events.


Dr. Reddy serves on the advisory board for AbbVie, Gilead and Merck, and has received research support from AbbVie, Gilead, Merck, BMS and Janssen.

References
1. Banerjee D., Reddy K. Review article: safety and tolerability of direct‐acting anti‐viral agents in the new era of hepatitis C therapy. Aliment Pharmacol Ther.. 2016; 43: 674-696.
2. Fontaine H., Lazarus A., Pol S. et al, Bradyarrhythmias Associated with Sofosbuvir Treatment. N Engl J Med. 2015; 373: 1886-8.
3. Dyson J.K., Hutchinson J., Harrison L. et al, Liver toxicity associated with sofosbuvir, an NS5A inhibitor and ribavirin use. J Hepatol. 2016; 64: 234-8.
4. Welker M.W., Luhne S., Lange C.M. et al, Lactic acidosis in patients with hepatitis C virus cirrhosis and combined ribavirin/sofosbuvir treatment. J Hepatol. 2016; 64: 790-9.
5. Bersoff-Matcha S.J., Cao K., Jason M. et al,Hepatitis b virus reactivation associated with direct-acting antiviral therapy for chronic hepatitis c virus: A review of cases reported to the U.S. food and drug administration adverse event reporting system. Ann Intern Med. 2017;166(11):792-798.
6. Reig M., Marino Z., Perello C. et al, Unexpected high rate of early tumor recurrence in patients with HCV-related HCC undergoing interferon-free therapy. J Hepatol. 2016; 65: 719-26.

Join the discussion

Your email address will not be published. Required fields are marked *